South Carolina, 2007

Flash Flooding in South Carolina, August 28, 2007

August 28, 2007 · NWS CHS · 3 events in 1 county or zone

A slow moving frontal boundary pushing into an atmosphere filled with deep tropical moisture allowed numerous showers and thunderstorms to cause flash flooding problems across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A slow moving frontal boundary pushing into an atmosphere filled with deep tropical moisture allowed numerous showers and thunderstorms to cause flash flooding problems across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 28, 6:32 AM EST, 59 minutes earlier.

Area forecast discussion, Aug 28, 6:32 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
732 AM EDT TUE AUG 28 2007

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL LINGER NEAR THE NORTHERN FRINGES OF
THE FCST AREA TODAY AND DISSIPATE BY WED. A WEAK LOW PRES SYSTEM
WILL DEVELOP OFF THE NC COAST TODAY AND DRIFT S TONIGHT BUT REMAIN
WELL OFF THE COAST THROUGH THU. THEN...A COLD FRONT WILL PUSH
THROUGH THE REGION FRI INTO SAT...BEFORE DISSIPATING S OF THE
REGION BY SUN. HIGH PRES MOVES BACK IN FOR THE START OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL SLOWLY SLIDE SOUTH
THROUGH THE CWA TODAY. AGAIN WILL SEE HEAVY RAIN AS THE MAIN HAZARD AS
PWATS REMAIN AROUND 2.25 INCHES AND THE STEERING FLOW REMAINS
WEAK. HIGHS WILL GENERALLY TOP OUT AROUND 90 DEG AWAY FROM THE
IMMEDIATE COAST...ALTHOUGH AS HAPPENED YESTERDAY...ANY LOCALES
THAT SEE SIGNIFICANT CLOUD COVER WILL SEE HIGHS A BIT COOLER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
A WEAK AREA OF LOW PRES WILL DEVELOP OFF THE NC COAST THIS EVE AND
SLOWLY DRIFT S THROUGH WED. DRIER AIR ON THE BACKSIDE OF THIS LOW
WILL FILTER INTO THE REGION...SIGNIFICANTLY REDUCING OUR RAIN
CHANCES...ESPECIALLY ACROSS OUR SC ZONES. LOWS TONIGHT WILL BE IN
THE LOWER TO MID 70S AWAY FROM THE COAST. HIGHS WED WILL TOP OUT
AROUND 90 DEG AGAIN...BUT SOME MID 90S ARE POSSIBLE WELL INLAND.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
MADE VERY FEW CHANGES TO THE SENSIBLE WEATHER FROM THE PREVIOUS
PACKAGE AS THE TREND LOOKS SIMILAR. POPS LOOK LOWEST ON THURSDAY
AND FRIDAY WITH BUBBLE HIGH MOVING IN...THEN POPS RAISING BACK
TOWARDS CLIMO AS THE NEXT WEAK FRONT APPROACHES AND DEEP MOISTURE
AGAIN INCREASES. TEMPS WITHIN A FEW DEGREES OF NORMAL THROUGH THE
PERIOD.

ONLY FLY IN THE OINTMENT IS THE TENDENCY OF MODELS NOW TO DEVELOP A
WEAK LOW IN THE WESTERN ATLANTIC ON THE FRONT SAGGING THROUGH THE
AREA WED NGT. BOTH GFS AND NAM KEEP THE SYSTEM FAR ENOUGH OFFSHORE
AT THIS POINT TO HAVE MINIMAL EFFECT OVER LAND AREAS...AND WITH MID
LEVEL FLOW OUT OF THE NORTH TO NORTHWEST...I THINK THAT SOLUTION IS
REASONABLE.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
SHOWERS ALREADY AT CHS THIS MORNING CREATING MVFR CIGS AND VSBYS.
THIS ACTIVITY SHOULD BREAK BY MID MORNING. THE ACTIVITY SHOULD
INCREASE FURTHER SOUTH TOWARD SAV DURING THE DAY AS WEAK BOUNDARY
SLIPS SOUTHWARD AND SOME HEATING HAS A CHANCE TO KICK IN.

EXTENDED AVIATION OUTLOOK...VFR CONDS WILL PREVAIL THROUGH MUCH
OF THE EXTENDED PERIOD...OUTSIDE OF SCT AFTN/EVE SHWRS/TSTMS AND
PRE-DAWN SHALLOW GROUND FOG.

&&

.MARINE...
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE LAND
BREEZE THROUGH THE REMAINDER OF THE MORNING HOURS. MEANWHILE... A
WEAK SFC TROF/BNDRY WILL LINGER JUST N OF THE WATERS THROUGH TODAY
AND HAVE LITTLE TO NO SIGNIFICANT PRESSURE GRADIENTS ASSOCIATED
WITH IT. ALSO...A WEAK AREA OF LOW PRES IS FORECAST TO DEVELOP OFF
THE NC COAST TODAY AND DRIFT S THROUGH WED BUT REMAIN WELL
OFFSHORE. THUS...EXPECT WINDS TO REMAIN BELOW HEADLINE CRITERIA
THROUGH WED. SEAS WILL HOLD AROUND 2 FT WITHIN 20 NM AND 2-3 FT
ACROSS THE 20-60 NM LEG OF THE GA WATERS.

WEDNESDAY NIGHT THROUGH SATURDAY...AFTER SEASONABLY TAME WINDS AND
SEAS THROUGH FRIDAY...WINDS AND SEAS ARE EXPECTED TO PICK UP IN
THE OFFSHORE WATERS THIS WEEKEND AS A SURFACE HIGH BUILDS OFF THE
MID ATLANTIC COAST AND A WEAK LOW SPINS IN THE WESTERN ATLANTIC.
FOR NOW...FORECAST KEEPS WIND SPEEDS AND SEA HEIGHTS BELOW
CRITERIA THAT WOULD REQUIRE HEADLINES...BUT IF THE LOW GETS A BIT
STRONGER...WE MAY REACH INTO SCEC IN THE OFFSHORE WATERS BY LATER
SUNDAY OR MONDAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

ALSHEIMER
Hazardous weather outlook, Aug 28, 3:14 AM EST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
414 AM EDT TUE AUG 28 2007

AMZ330-350-352-354-374-291000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
414 AM EDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-291000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
414 AM EDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS...A FEW THUNDERSTORMS MAY PRODUCE VERY HEAVY
RAIN...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS EXCEEDING
40 MPH TODAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RJB

The radar

The Charleston,SC radar (KCLX), 109 km away, was scanning. The volume nearest the first event began at 12:32 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Berkeley

When
August 28, 7:31 AM EST
Where
Berkeley County, 0.58 mi E of Oakley
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.120, -80.010

Parts of the Berkeley County Country Club were reported to be completely submerged by water.

Flash Flood, Berkeley

When
August 28, 8:15 AM EST
Where
Berkeley County, 1.35 mi ESE of Moncks Corner Arpt
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
33.170, -80.010

Parts of Carolina Nursery was reported to have been severely flooded. One car was reported to be submerged.

Flash Flood, Berkeley

When
August 28, 8:30 AM EST
Where
Berkeley County, 1.74 mi W of North Mulberry
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.150, -80.010

East bound lanes along Highway 52 near Dick Smith Chevrolet were reported to be completely submerged.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2007Every state in 2007This day in weather historyWarnings in South Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52529, 52530, 52531.